New Jersey, 2006

Damaging Wind in New Jersey, July 4, 2006

July 4, 2006 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down a few wires and trees in Middletown Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down a few wires and trees in Middletown Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 4, 3:00 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 4, 3:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT TUE JUL 4 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
AT 4:00 PM, A LINE OF CONVECTION EXTENDED FROM AROUND MORRISTOWN TO
TRENTON TO PHILADELPHIA TO NEAR MIDDLETOWN, DELAWARE.  THE NEW
JERSEY PORTION OF THE LINE SHOULD REACH THE COAST SHORTLY AFTER 5:00
PM.  THE LOWER PART OF THE LINE WILL TAKE A LITTLE LONGER TO MAKE
ITS WAY THROUGH NORTHEASTERN MARYLAND AND DELAWARE, BEING THAT THE
ACTIVITY CONTINUED BACK INTO THE BALTIMORE AREA.

SEVERE TSTM WATCH 582 REMAINS IN EFFECT UNTIL 9:00 PM FOR OUR ENTIRE
FORECAST AREA.  A NUMBER OF WARNINGS HAVE ALREADY BEEN ISSUED.

THE TSTM ACTIVITY SHOULD LESSEN AFTER DARK.  HOWEVER, WEVE KEPT A
CHANCE OF SHOWERS AND TSTMS DURING THE OVERNIGHT FOR MOST OF OUR
REGION JUST IN CASE SOME OF THE ACTIVITY OVER THE EASTERN OHIO RIVER
VALLEY AND EASTERN LAKES THIS AFTERNOON HOLDS TOGETHER AS IT MOVES
EASTWARD.

THE COLD FRONT EXTENDED FROM NIAGARA FALLS TO FORT WAYNE AT 4:00
PM.  THE FRONT WILL CONTINUE TO SINK TO THE SOUTH AND IT SHOULD
REACH OUR REGION BY MORNING.  THE FRONT WILL STALL AND SHOWERS AND
TSTMS WILL REDEVELOP ALONG IT ON WEDNESDAY.  WITH THE FRONT
REMAINING NEARLY STATIONARY THROUGH THE DAY AND WITH PRECIPITABLE
WATER VALUES IN THE 2.00 TO 2.25 INCH RANGE SOME LOCATIONS COULD
PICK UP A FAIR AMOUNT OF RAIN AT THAT TIME, ESPECIALLY FROM THE PHL
METROPOLITAN AREA SOUTHWARD.

THE FRONT IS ANTICIPATED TO BEGIN MOVING TO THE SOUTH AGAIN ON
WEDNESDAY NIGHT AS THE MID/UPPER LEVEL TROUGH DIGS DOWN FROM THE
NORTH.  EASTERN PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY
SHOULD BEGIN TO EXPERIENCE SOME CLEARING AT THAT TIME.

A CHANCE OF SHOWERS WILL LINGER INTO THURSDAY MORNING ON PARTS OF
THE DELMARVA AND IN EXTREME SOUTHERN NEW JERSEY BEFORE THE SUN
BEGINS TO BREAK OUT DURING THE AFTERNOON.

HIGH PRESSURE WILL CONTINUE TO BUILD DOWN INTO OUR REGION DURING
THURSDAY NIGHT AND FRIDAY, WITH NOTICEABLY LOWER HUMIDITY LEVELS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE IS FORECAST TO REMAIN IN CONTROL FROM FRIDAY NIGHT
INTO MONDAY.  AS THE CENTER OF THE HIGH PASSES OFF THE COAST WELL
GET INTO A WARM RETURN FLOW AND TEMPS WILL BEGIN TO NEAR 90 DEGREES
AGAIN BY SUNDAY AND MONDAY IN SOME OF OUR CENTRAL AND SOUTHERN
COUNTIES.  A COLD FRONT IS EXPECTED TO DROP DOWN FROM THE NORTH
EARLY IN THE NEW WEEK.  FOR THE TIME BEING, WEVE SIMPLY INSERTED
SOME SLIGHT CHANCE POPS FOR MONDAY AND TUESDAY FOR PARTS OF EASTERN
PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY.

&&

.AVIATION...
STRONG AFTERNOON AND EVENING CONVECTION MOVING INTO CENTRAL AND
EASTERN PARTS OF OUR AREA SHOULD DIMINISH AS DIURNAL EFFECTS WANE
THIS EVENING.  ABE AND RDG WERE AMENDED TO REMOVE THE STRONG
THUNDERSTORM MENTION, AS ANY ACTIVITY BEHIND THE INITIAL SQUALL LINE
SHOULD BE GOVERNED BY LESS UNSTABLE CONDITIONS.  AS THE CONVECTION
DECREASES, DEBRIS CLOUDS AND MARGINAL VFR VISIBILITIES SHOULD ENSUE
FOR THE OVERNIGHT PERIOD.  THEN, SCATTERED SHOWERS AND POSSIBLE
THUNDERSTORMS WERE ALLUDED TO WITH A VICINITY REMARK STARTING
WEDNESDAY MORNING WITH THE PROXIMITY OF THE FRONT.  OTHERWISE,
STRATOCUMULUS CLOUDS ARE EXPECTED WEDNESDAY.

&&

.MARINE...
CONDITIONS ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA, EVEN THOUGH WAVE HEIGHTS WILL GET CLOSE, ESPECIALLY
TONIGHT.  WAVEWATCH STILL HAS A BRIEF PERIOD OF 5 FOOT SEAS TONIGHT,
BUT WE WILL CAP IT AT 4 FEET.  AS WINDS TURN TO A NORTHERLY
COMPONENT THURSDAY AND CONTINUE FRIDAY AND INTO SATURDAY, SEAS
SHOULD CONTINUE AT 3 OR 4 FT ON THE OCEAN.  THEN, SEAS SHOULD RELAX
A BIT AS HIGH PRESSURE BUILDS OVER THE REGION FOR THE WEEKEND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...IOVINO
Hazardous weather outlook, Jul 4, 4:24 AM EST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
524 AM EDT TUE JUL 4 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-051000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
524 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS PLACED THE
ENTIRE REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING
WINDS ARE THE MAJOR THREAT, BUT LARGE HAIL AND VERY HEAVY DOWNPOURS
RESULTING IN LOCALIZED FLOODING ALSO ARE POSSIBLE.

HEAT INDICES OVER THE HIGHLY URBANIZED AREAS OF THE DELAWARE
VALLEY ARE FORECAST TO CLIMB INTO THE MID TO UPPER 90S THIS
AFTERNOON, WHILE HEAT INDICES OVER INLAND PORTIONS OF CENTRAL AND
SOUTHERN DELAWARE AND ADJACENT PORTIONS OF NORTHEAST MARYLAND ARE
FORECAST TO CLIMB TO 95 TO 100.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ALL BUT FAR NORTHWESTERN NEW JERSEY AND THE SOUTHERN POCONOS ARE
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. AGAIN,
DAMAGING WINDS ARE THE MAJOR THREAT, BUT LARGE HAIL AND VERY
HEAVY DOWNPOURS RESULTING IN LOCALIZED FLOODING ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MPD

In the hours before

Special weather statement, Jul 4, 10:10 AM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1110 AM EDT TUE JUL 4 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-050400-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA
1110 AM EDT TUE JUL 4 2006

...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS, HAIL, AND
HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF OUR
NORTHERN MID ATLANTIC REGION UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. DAMAGING WINDS ARE THE
MAJOR THREAT, BUT LARGE HAIL AND LOCALIZED FLOODING RAINS ARE ALSO
POSSIBLE. UPPER ATMOSPHERIC LOW PRESSURE MOVING PAST THE AREA, A
COLD FRONT MOVING INTO THE LEE OF THE APPALACHIANS, STRONG
INSTABILITY DUE TO THE HIGH HEAT, AND HIGH HUMIDITY WILL ALL COMBINE
TO GENERATE THE LIKELIHOOD OF SOME SEVERE THUNDERSTORMS LATER TODAY.

SINCE THE ATMOSPHERE IS VERY MOIST, SOME THUNDERSTORMS WILL PRODUCE
HEAVY DOWNPOURS THAT MAY RESULT IN LOCALIZED FLOODING OF POOR
DRAINAGE AREAS AS WELL AS SMALL CREEKS AND STREAMS. ALSO, BY
DEFINITION, THUNDERSTORMS GENERATE LIGHTNING. ANY OF TODAYS
EXPECTED STORMS ARE ALMOST CERTAIN TO PRODUCE DANGEROUS CLOUD TO
GROUND LIGHTNING. GET INSIDE TO PROTECT YOURSELF FROM LIGHTNING AT
THE FIRST LIGHTNING FLASH OR CLAP OF THUNDER.

THE AIRMASS IN ADVANCE OF THESE SHOWERS AND THUNDERSTORMS IS HOT AND
QUITE HUMID. THE MOST UNCOMFORTABLE PLACES THIS AFTERNOON ARE
FORECAST OVER INLAND PORTIONS OF CENTRAL AND SOUTHERN DELAWARE AND
ADJACENT PORTIONS OF THE MARYLAND EASTERN SHORE, WHERE TEMPERATURES
ARE FORECAST TO RISE TO THE LOWER 90S, WITH HEAT INDICES EXPECTED TO
CLIMB TO THE UPPER 90S AND POSSIBLY NEAR 100. TEMPERATURES ARE
FORECAST INTO THE LOWER 90S WITH HEAT INDICES INTO THE MID AND UPPER
90S OVER THE URBANIZED SECTIONS OF THE DELAWARE VALLEY. FURTHER
NORTH OVER THE LEHIGH VALLEY, THE SOUTHERN POCONOS, AND NORTHWESTERN
NEW JERSEY, LATE MORNING AND MIDDAY CLOUDS AND A FEW SHOWERS AND
THUNDERSTORMS MAY LIMIT HIGH TEMPERATURES, BUT HEAT INDICES ARE
STILL FORECAST INTO THE 90S. CONDITIONS ARE FORECAST TO BE SOMEWHAT
LESS UNCOMFORTABLE OVER THE HIGHER ELEVATIONS, AND ALSO NEAR THE
COAST AND BAYS WHERE A LOCAL SEABREEZE WILL DEVELOP.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST FOR WEDNESDAY,
WITH THE AXIS OF STRONGEST STORMS AND HEAVIEST RAINFALL EXPECTED TO
SHIFT TO THE DELMARVA, SOUTHERN NEW JERSEY AND PERHAPS ADJACENT
PORTIONS OF SOUTHEASTERN PENNSYLVANIA. AGAIN, STRONG WINDS AND
LOCALIZED FLOODING ARE POSSIBLE.

WITH HOT AND HUMID WEATHER, USE COMMON SENSE. WEAR LIGHT WEIGHT AND
LIGHT COLORED CLOTHING. DRINK PLENTY OF NON-CAFFEINATED AND
NON-ALCOHOLIC BEVERAGES. MAKE SURE THE ELDERLY, THE YOUNG AND THE
INFIRM ARE KEPT AS COOL AS POSSIBLE. TAKE FREQUENT BREAKS IF WORKING
OUTDOORS.

REMEMBER THAT PETS AND ANIMALS NEED, AT A MINIMUM, PLENTY OF COOL
WATER AND A SHADED AND WELL VENTILATED PLACE TO REST.

PLEASE STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR LOCAL
MEDIA OUTLETS FOR ANY WATCHES AND/OR WARNINGS THAT MAY BE ISSUED.
Local storm report, Jul 4, 3:09 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     5 S READING             40.27N 75.93W
07/04/2006                   BERKS              PA   EMERGENCY MNGR

            TREES POWER LINES DOWN IN SOUTHWESTERN THROUGH
            SOUTHEASTERN PART OF COUNTY.

0250 PM     TSTM WND DMG     ATGLEN                  39.95N 75.98W
07/04/2006                   CHESTER            PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN THROUGHOUT WESTERN AND CENTRAL
            PART OF COUNTY.

0251 PM     TSTM WND DMG     2 NW CHAPMAN            40.78N 75.43W
07/04/2006                   NORTHAMPTON        PA   EMERGENCY MNGR

            TREES POWER LINES DOWN COUTNY WIDE.

0308 PM     HAIL             GLEN GARDNER            40.70N 74.94W
07/04/2006  M0.88 INCH       HUNTERDON          NJ   TRAINED SPOTTER

            NICKEL SIZED HAIL IN GLEN GARDNER AS WELL AS 53 MPH WIND
            GUST

0340 PM     TSTM WND DMG     PAULSBORO               39.84N 75.24W
07/04/2006                   GLOUCESTER         NJ   TRAINED SPOTTER

            REPORT OF TREE FALLING ON PERSONS ON BROAD STREET,
            RESCUES IN PROGRESS.

&&

ROBERTSON

The radar

The Philadelphia radar (KDIX), 56 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monmouth

When
July 4, 3:30 PM EST
Where
Monmouth County, Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.383, -74.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522710.